- A recent rash of reports of serious lung damage has been connected with the use of counterfeit cannabis-infused vape cartridges.
- Hundreds of serious cases and at least 18 deaths nationwide have been attributed to the tainted products.
- Officials suspect a compound known as Vitamin E acetate found in the products might be the cause, but investigations continue.
- None of the reports have been linked to legally produced medical marijuana products.
“Vaping” is the practice of using a vaporizer to inhale oils infused with cannabis extracts or nicotine. Because of its fast onset time and high bioavailability, vaping is a preferred method of delivery for a multitude of medical marijuana patients suffering from sudden onset conditions such as anxiety, PTSD, pain, nausea, insomnia, and much more.
To say that vaping has gotten a bad rap lately would be a massive understatement. Sadly, at least 18 deaths and hundreds of cases of serious lung damage nationwide have been linked to the use of counterfeit, black market vape cartridges. As a result, the use of vape pens has plummetted in the U.S. This includes both nicotine and cannabis products.
Furthermore, government agencies have issued warnings and some states have put bans on certain vape products. And makers of vape cartridges are scrambling to counter the ensuing hysteria surrounding the dangers of vaping.
Moreover, this rash of serious illnesses has put a spotlight on the fact that little is known about the long-term effects of vaping. Officials are now taking a good, hard look at the potential health effects of inhaling the byproducts produced in the vaporization process.
Here in Pennsylvania health officials have confirmed that at least one person has died due to using tainted, black market vape cartridges. There are nine confirmed cases of the illness and officials are investigating more than 60 suspected cases.
Symptoms of vaping-related lung damage include coughing, shortness of breath, fatigue, chest pains, nausea, vomiting, and diarrhea.
The situation has prompted Pennsylvania Health Secretary Dr. Rachel Levine to recommend that residents avoid using illegally purchased products.
Their official statement reads:
“The lung injury cases are very serious, life-threatening and even fatal. We do not yet know what is making people sick, and whether the illnesses are related to products being used, or potentially the delivery of those products. I strongly urge everyone who is vaping illegally bought products, in particular those with THC, to stop. In addition, there could be possible risks with legally purchased products. We want to warn people that investigations are ongoing and we advise they use extreme caution before using any vaping product at this time.”
What’s Causing the Mysterious Vaping-Related illness?
The Center for Disease Control, the Food and Drug Administration, and the Drug Enforcement Administration are currently working together to determine the cause of the issue.
Nearly 80% of 578 cases of the mysterious illness on which the CDC has data involve THC-infused products. Health officials in some states have reported that an abundance of the cases involved products purchase from friends or drug dealers rather than from a legal dispensary.
According to a report in The New England Journal of Medicine, a close examination of lung tissue from 17 patients suffering from vaping-related lung damage showed a type of tissue damage normally seen in those exposed to toxic fumes or chemical weapons.
In their investigation, pathologists have found acute tissue injury, inflammation and congestion in the small airways, as well as what are known as “foamy” immune cells. The inflammation results in the death of cells in the lung linings. The dead cells trigger an immune response that leads to swelling and fluids leaking into the lungs greatly reducing their ability to absorb oxygen.
One suspect in the case is a product known as vitamin E acetate, an inexpensive additive commonly used in nutritional supplements and in skin-care products. Although it’s not harmful when ingested or applied to the skin, health officials now suspect that it could produce toxic compounds when heated and inhaled.
Lab reports on samples of tainted products showed concentrations from 31 to 88 percent Vitamin E acetate.
However, the CDC warns, more than one ingredient or toxic contaminant could be the cause of the reported lung injuries. Furthermore, the results are based on 17 biopsies. They may not apply to all of the 1,000-plus cases.
So the question becomes: Assuming the products being used are legal, is vaping safe? And how can medical marijuana card users protect themselves from the dangers associated with tainted products?
How to Protect yourself from Tainted Vape Cartridges
So far, most of the cases of the mysterious vaping-related illness seem to involve black market products that have been packaged to look like legitimate, legally-produced products. Some of the counterfeit products include knockoffs of brands such as Dank Vapes, Moon Rocks, Off White, and TKO.
Unlike legal products, these knockoffs do not undergo lab testing to determine safety. Moreover, black market makers are much more likely to cut corners and use less expensive carriers such as Vitamin E acetate.
For this reason, experts are warning consumers to avoid purchasing products from drug dealers or friends and only use vape cartridges sold at legally-licensed dispensaries.
Additionally, if you detect any change in your breathing such as wheezing, coughing, or shortness of breath stop using vape products and visit your health-care provider immediately.
- New England Journal of Medicine: Pathology of Vaping-Associated Lung Injury
- Time: A New Study Provides a Clue About Why People Are Getting Sick and Dying From Vaping
- Scientific American: Vaping-Related Lung Injuries Resemble Chemical Burns
- LA Times: What we know about the deadly lung illnesses tied to vaping
- ARS Technica: CDC refines definition of vaping-linked illnesses, lowers case count
- ARS Technica: Probe into vaping-linked illnesses turns up form of vitamin E from skin creams [Updated]
- ARS Technica: Vaping-linked lung illness looks like exposure to mustard gas, doctors say
- USA Today: Americans overwhelmingly support regulations to make vaping safer
- USA Today: Vaping-related lung injury cases surge to 1,080; deaths rise to 18
- Washington Post: Vaping lung injuries top 1,000 cases as deaths rise to 18
- CBS Philadephia: Pennsylvania Health Officials Confirm Vaping-Related Death In State
- Local 21 News: Pennsylvania teen has lungs of 70-year-old due to vaping, doctors say